Wisconsin, 2020

Damaging Winds in Wisconsin, April 20, 2020

April 20, 2020 · NWS MKX · 8 events in 5 counties and zones

Multiple lines of high-based showers and isolated thunderstorms led to severe wind gusts that knocked down and uprooted trees. This resulted in downed power lines and several thousand customers without power over southeast WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Multiple lines of high-based showers and isolated thunderstorms led to severe wind gusts that knocked down and uprooted trees. This resulted in downed power lines and several thousand customers without power over southeast WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 20, 1:55 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 20, 1:55 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
255 PM CDT MON APR 20 2020

.SHORT TERM...

LATE THIS AFTERNOON THROUGH TUESDAY - Forecast Confidence...Medium
to High.

Surface dewpoints have risen only slightly into the upper 20s to
lower 30s ahead of the upstream cold front over northwest WI. Along
with the steep low level lapse rates, MUCape has increased to 100 to
200 joules. Never the less, broken line of heavier showers and a few
thunderstorms has developed along cold front and is moving
southeast.  This line produced a gust of 46kts at KLSE.

Besides low level convergence along front, potent upper level short
waves passes the western Great Lakes this evening, tied to upper
level divergence from left exit region of upper jet.  This should
aid in propelling numerous showers and a few storms into southern WI
through the evening, before moving off to the east.  Steep low level
lapse rates of 8-9 degrees and inverted V sounding will result in
gusty winds with the stronger showers and storms.  Can not rule out
a few severe gusts of 50 kts.

Cooler temperatures settle in later tonight and for Tuesday.  925H
temps of 6-8C this aftn, cool off to -2 to 0 for Tuesday resulting
in cooler daytime temps by 10 to 15 degrees.

TUESDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence... Medium.

A quiet and cool start to the period as high pressure exits the
area.  The upper level steering winds during this period backs
slightly to a more northwest flow.  Short range guidance in
reasonable agreement on weak short wave moving southeast and across
the upper Midwest on Wednesday.  Ahead of this weak wave, a
tightening low level thermal gradient will develop across eastern MN
into southern WI as the core of the cold air shifts to the east and
warm air pushes into the upper midwest from the Plains.  A period of
isentropic lift and warm air advection ahead of the approaching wave
may bring some light rain and possibly a little light snow to the
area later Tuesday night into Wednesday morning, with the chance for
light rain continuing through Wednesday as the low level baroclinic
zone and frontal boundary remain draped across the area.

.LONG TERM...

WEDNESDAY NIGHT THROUGH THURSDAY - Forecast Confidence...Medium.

A weak shortwave will be tracking into southern WI late Wednesday
evening, right along the surface front that will be slowly moving
into northern IL. This might give the ongoing scattered showers a
boost to linger over southeast WI into the overnight hours.

An upper low over the southern Mississippi River valley will shift
northeast through the Ohio River Valley Thursday. Southern WI should
remain dry, as this system is trending further southeast. High
temperatures on Thursday will range from around 50 near the lake to
around 60 inland.

FRIDAY THROUGH SATURDAY - Forecast Confidence...Low

The next system to watch is the potential for a potent low to cross
the Upper Midwest. A shortwave trough tracking southeast from the
Northern Plains is expected to strengthen over the Great Lakes as it
phases with the southern-stream trough. The associated surface low
should track across northern IL Friday night and into Ohio or Lower
Michigan on Saturday. There are still many differences between the
models, with the solutions flip-flopping between the northerly and
southerly tracks.

It is looking more likely that at least a portion of southern WI
will get steady rain Friday night with fairly strong northeast winds
as the low tracks to our south. Gusty northerly winds are likely on
Saturday, along with possible lingering showers.

SUNDAY THROUGH MONDAY - Forecast Confidence...Medium

We should have quiet weather across southern WI with high pressure
over the region. The ECMWF is quicker to bring another shortwave
into the area Monday afternoon, but it skirts it to our southwest.
The GFS brings it right across WI as a sprawling low pressure system
from Tue and beyond.

&&

.AVIATION(21Z TAF UPDATE)...

Numerous showers and a few storms will move across southern WI
during the late afternoon and early evening.  Gusts of 40 to 50
knots may accompany the heavier showers and storms. &&

.MARINE...

Upgraded Gale Watch to a Warning across the southern Lake Michigan
Open waters and also pushed up start time to this afternoon.  Strong
low level winds will spread across Lake Michigan late this afternoon
and evening, with southwest winds of 30 to 40 kts just above shallow
low level inversion of less than 1K ft.  A lull in the low level
winds is likely later this evening as front moves through, with a re-
energization of the low level winds behind the passing front in the
low level cold air advection. Will continue Gale Warning across the
northern open waters through Tuesday morning and through mid-morning
across the south. Mariners will need to watch for stronger showers
and a few storms producing strong wind gusts late this afternoon and
evening. Can not rule out gusts of 45 to 50 kts with a few of the
showers and storms.  Wl continue Small Craft Advisory for near shore
zones, but wl be close to gale levels for several hours late this
aftn and early eve.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...None.
LM...Gale Warning until 1 PM CDT Tuesday for LMZ080-567-669-671-673-
     675-777-779-868-870-872-874-876-878.

     Gale Warning until 1 PM CDT Tuesday for LMZ261-362-364-366-563-
     565.

     Small Craft Advisory until 5 PM CDT Tuesday for LMZ643>646.

TONIGHT THROUGH WEDNESDAY/AVIATION/MARINE...MBK
WEDNESDAY NIGHT THROUGH MONDAY...MRC
Hazardous weather outlook, Apr 20, 2:06 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
306 PM CDT Mon Apr 20 2020

WIZ046-047-051-052-056>060-062>072-212015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
306 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin and
southeast Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

Showers and a few thunderstorms will move across southern
Wisconsin through the evening. Gusty winds of 35 to 45 mph will
accompany the heavier showers. A few gusts of 50 to 60 mph may
accompany the strongest showers and storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a slight chance of thunderstorms Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

LMZ643>646-212015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
306 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Late This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and evening. A
brief strong wind gust of 40 to 45 knots may occur from any
thunderstorms or heavier showers this afternoon and evening.

A Small Craft Advisory remains in effect through Tuesday
afternoon. A few gale force gusts will be possible this evening
and again late tonight into Tuesday morning behind a cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Periods of gusty winds are expected Tuesday through Wednesday. A
Small Craft Advisory remains in effect through Tuesday afternoon.

Small chances for thunderstorms return Wednesday afternoon and
evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
306 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening
for the southern half of the lake. A brief strong wind gust of 40
to 45 knots may accompany any thunderstorms or heavier showers.

A Gale Warning remains in effect for the Lake Michigan Open
Waters through early afternoon Tuesday. Gusty south winds to 35
knots are expected late this afternoon and evening. Gusty
northwest winds to 40 knots then are expected to develop later
tonight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty northwest winds continue on Tuesday but begin to diminish by
the afternoon. A Gale Warning remains in effect through Tuesday
morning.

Small chances for thunderstorms return to the southern Lake
Michigan open waters Wednesday afternoon and evening.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Apr 20, 2:29 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
329 PM CDT Mon Apr 20 2020

WIZ046-047-051-056>058-062-063-067-202300-
Marquette-Green Lake-Fond du Lac-Sauk-Columbia-Dodge-Iowa-Dane-
Lafayette-
329 PM CDT Mon Apr 20 2020

...LINE OF SHOWERS CAUSING LOCALLY GUSTY WINDS OVER 50 MPH...

A line of showers with isolated thunderstorms is producing strong,
gusty winds, mainly out of the northwest. Wind gusts up to 40 mph
are common with these showers, but isolated gusts of 50 to 55 mph
are possible through 6 pm.

If outdoors or in temporary shelters through early evening, be
alert that wind gusts in the 50 to 55 mph range could occur with
showers. Lightning is also possible when any thunder is heard.
Should you hear thunder, get inside a sturdy building.

MRC
Special weather statement, Apr 20, 3:06 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
406 PM CDT Mon Apr 20 2020

WIZ052-059-060-064>066-069>072-210100-
Sheboygan-Washington-Ozaukee-Jefferson-Waukesha-Milwaukee-Rock-
Walworth-Racine-Kenosha-
406 PM CDT Mon Apr 20 2020

...LINE OF SHOWERS CAUSING LOCALLY GUSTY WINDS OVER 50 MPH...

A line of showers with isolated thunderstorms is producing strong,
gusty winds, mainly out of the northwest. Wind gusts up to 40 mph
are common with these showers, but isolated gusts of 50 to 55 mph
are possible through mid evening.

If outdoors or in temporary shelters through early evening, be
alert that wind gusts in the 50 to 55 mph range could occur with
showers. Get inside a sturdy building. Lightning is also possible
with these showers.

MRC
Special weather statement, Apr 20, 3:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
443 PM CDT Mon Apr 20 2020

WIZ046-047-051-056>058-062-063-067-068-210030-
Marquette-Green Lake-Fond du Lac-Sauk-Columbia-Dodge-Iowa-Dane-
Lafayette-Green-
443 PM CDT Mon Apr 20 2020

...SHOWERS CAUSING LOCALLY GUSTY WINDS UP TO 50 MPH...

Showers with isolated thunderstorms are producing strong, gusty
winds, mainly out of the northwest. Wind gusts up to 40 mph are
common with these showers, but isolated gusts up to 50 mph are
possible through mid evening.

If outdoors or in temporary shelters, be alert that wind gusts in
the 40 to 50 mph range could occur with showers. Lightning is also
possible. Get inside a sturdy building.

MRC

The radar

The Green Bay radar (KGRB), 83 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
April 20, 3:54 PM CST
Where
Sheboygan County, 0.69 mi N of (Sbm)sheboygan Co Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.780, -87.850

Thunderstorm Wind, Kenosha

When
April 20, 6:10 PM CST
Where
Kenosha County, Kenosha Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.600, -87.930

Thunderstorm Wind, Sheboygan

When
April 20, 7:40 PM CST to 7:50 PM CST
Where
Sheboygan County, 1 mi W of Sheboygan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.750, -87.740

Power poles broken and 3 inch diameter branches down.

Thunderstorm Wind, Washington

When
April 20, 7:48 PM CST to 7:52 PM CST
Where
Washington County, 0.85 mi SSW of Kirchhayn
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.289, -88.108

Straight-line winds uprooting a large pine tree and shearing off another large pine tree. Pine tree branches also knocked down.

Thunderstorm Wind, Washington

When
April 20, 8:00 PM CST to 8:05 PM CST
Where
Washington County, 1.66 mi ESE of Goldenthal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.220, -88.140

Some tree and light pole damage.

Thunderstorm Wind, Waukesha

When
April 20, 8:08 PM CST to 8:25 PM CST
Where
Waukesha County, 1.48 mi ESE of Brookfield to 1.4 mi SE of New Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.063, -88.122

Multiple reports of tree damage from Brookfield to New Berlin.

Thunderstorm Wind, Milwaukee

When
April 20, 8:15 PM CST
Where
Milwaukee County, Timmerman Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.120, -88.030

Thunderstorm Wind, Milwaukee

When
April 20, 8:26 PM CST
Where
Milwaukee County, (Mke)mitchell Apt Mi
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.950, -87.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877439, 877440, 877450, 877905, 877444, 877445, 877441, 877442.